Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Quad Cities, IA

April 21, 2001Cedar County, Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 21, 2001, 2:39 AM CDT for Cedar County, Clinton County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2001, 2:39 AM CDT (07:39 UTC)
Expired
Apr 21, 2001, 3:30 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Cedar County, IA, Clinton County, IA

The radar

The Quad Cities radar (KDVN), 32 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.7 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1262 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 210741
SVRMLI
IAC031-045-210830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
239 AM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CEDAR COUNTY IN EAST CENTRAL IOWA
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 330 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES SOUTHWEST OF LOWDEN...
  OR 6 MILES SOUTHEAST OF CLARENCE...MOVING NORTHEAST AT 75 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...   
   LOWDEN NOW.
   LOST NATION BY 245 AM CDT.
   7 MILES NORTHWEST OF DELMAR BY 255 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 50 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THEO NEAREST LAW ENFORCEMENT AGENCY FOR RELAY 
TO THE NATIONAL WEATHER SERVICE.
$$

DMD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:30 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 21, 2:30 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 AM CDT SAT APR 21 2001

RADAR SHOWING LINE OF STORMS SPLITTING OVER CWA. MOST INTENSE
ACTIVITY OCCURRING TO OUR SOUTH ACROSS NORTHERN MISSOURI AND
WEST CENTRAL ILLINOIS. LOW LEVEL JET BEGINNING TO VEER AS STRONG
UPPER SYSTEM LIFTS INTO UPPER MIDWEST...WITH STRONGEST THETA-E
ADVECTION REFOCUSING IN OUR FAR SOUTH. 06Z SURFACE ANALYSIS SHOWS
LOW PRESSURE CENTERED NEAR SIOUX CITY IOWA. WARM FRONT EXTENDS
EAST FROM THE LOW ALONG THE IOWA-MINNESOTA BORDER INTO SOUTH CENTRAL
WISCONSIN. COLD FRONT EXTENDS SOUTH FROM THE LOW INTO PORTIONS
OF NEBRASKA AND KANSAS...ROUGHLY FROM LINCOLN TO NEAR WICHITA.
UPPER LEVEL ANALYSIS SHOWS SOUTHWEST FLOW ALOFT WITH DISTURBANCE
AIDING ONGOING CONVECTION LIFTING NORTHEAST FROM THE PLAINS.
MAIN UPPER LOW SEEN IN WATER VAPOR DIVING SOUTH THROUGH CALIFORNIA.

MANY CONCERNS INCLUDING TEMPS...THREAT/TIMING OF TSTMS...QPF AND
POTENTIAL FOR HEAVY RAIN/HEADLINES.

00Z MODELS FINALLY COMING INTO MUCH BETTER AGREEMENT ON PLACEMENT
OF SURFACE FRONT AND HANDLING OF MAIN UPPER SYSTEM AS IT EJECTS FROM
ROCKIES ACROSS CENTRAL PLAINS INTO UPPER MIDWEST SUNDAY NIGHT AND
MONDAY.

TODAY...ONCE CONVECTION SWEEPS THROUGH EARLY THIS MORNING QUESTION
BECOMES WHETHER ADDITIONAL CONVECTION WILL FIRE THIS AFTERNOON
AHEAD OF APPROACHING FRONT. ATMOSPHERE TO BECOME QUITE UNSTABLE THIS
AFTERNOON...AS CLOUDS GIVE WAY TO SOLAR INSOLATION. ETA APPEARS TO
AGGRESSIVE WITH CAPES AROUND 3000 J/KG...WHILE AVN MUCH MORE
REALISTIC (~1500 J/KG). HOWEVER WITH SHORTWAVE LIFTING NORTH OF
REGION...REALLY NOT MUCH ELSE TO AID IN TRIGGERING CONVECTION ASIDE
FROM LOW LEVEL CONVERGENCE WHICH LOOKS TO BE FAIRLY WEAK. STILL
UNEASY WITH NO POPS AHEAD OF FRONT...SO WILL RE-INSERT SMALL POP
MAINLY FOR AREAS ALONG AND EAST OF RIVER. FREEZING LEVEL PROGGED NEAR
12.5K FT...SO LARGE HAIL POSSIBLE. BRN ~25 TO 30...INDICATES SOME
POTENTIAL FOR SUPERCELLS...BUT THINK MAINLY MULTICELL...IF ANYTHING
MANAGES TO GET GOING. CONFIDENCE NOT HIGH IN THAT WE WILL SEE
ANYTHING DEVELOP...SO CERTAINLY WON/T MENTION SEVERE IN ZONES BUT DO
PLAN TO ADDRESS IN SIG WX OUTLOOK. NEXT ITEM IS TEMPS. SOME TIMING
DIFFERENCES AMONG MODELS WITH FRONT...ETA A BIT FASTER WITH FRONT
ALONG RIVER AT 00Z...WHILE AVN HAS IT INTO WESTERN ZONES.
SLOWER AVN WOULD FAVOR MUCH WARMER MAXES WITH COMPRESSIONAL HEATING.
COULD BE WARMEST DAY IN QUAD CITIES SINCE OCT 1ST WHEN MERCURY
TOPPED OUT AT 84. SFC PARCEL TRAJECTORIES FROM CENTRAL/EASTERN KANSAS
WHERE READINGS WERE GENERALLY IN MID/UPPER 80S. EXPECT READINGS
ATLEAST 2 CATS ABOVE FWC WHICH WOULD MESH WELL WITH MID 80S IN MANY
LOCATIONS.

TONIGHT...MODELS AGREES FRONT STALLS TO OUR SOUTH...WITH ETA FURTHEST
SOUTH INTO NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
MAIN UPPER LEVEL SYSTEM PROGGED INTO SOUTHERN ROCKIES BY MORNING.
CYCLOGENESIS AND STRENGTHENING SOUTHERLY FLOW TO PUT THE BRAKES ON
FRONT. 850 MB THETA-E ADVECTION PROGGED TO INCREASE EARLY THIS
EVENING OVER PORTIONS OF SOUTHEAST NEBRASKA...NORTHEAST KANSAS...
NORTHERN MISSOURI AND SOUTHWEST IOWA. LOW LEVEL JET STRENGTHENS
RAPIDLY TO NEAR 60 KT. EXPECT SHOWERS/TSTMS TO DEVELOP IN THESE AREAS
WITH THE ACTIVITY SHIFTING EASTWARD ALONG FRONT. WITH THIS IN MIND
WILL HAVE HIGHEST POPS SOUTH. SEVERE THREAT APPEARS MINIMAL AS
INSTABILITY PARAMETERS IN OUR REGION DON/T LOOK VERY FAVORABLE AND
TIMING (LATE EVENING/OVERNIGHT). ETA QPF SHOWS JUST OVER AN INCH
OF RAIN BY 12Z SUN ACROSS THE FAR SOUTH. AVN NOT AS AGGRESSIVE WITH
AROUND ONE HALF INCH OR SO. GIVEN THAT THIS MORNINGS CONVECTION
HASN/T PRODUCED MUCH HEAVY RAINFALL...GROUND CAN STILL TAKE SOME
RAIN SO WILL HOLD OFF ON A FLASH FLOOD WATCH. IN FACT...LATEST FFG
FROM NCRFC SHOWS MOST AREAS 1.5 TO 2.5 INCHES/3 HR. HOWEVER...HEAVY
RAIN NOT GOOD FALLING IN FRONT OF CREST ALONG MISSISSIPPI RIVER.
TEMPS ALSO CONCERN WITH POTENTIAL FOR BUST. LAKE ENHANCED COOLING
WITH EASTERLY FLOW NORTH OF BOUNDARY NORMALLY NOT HANDLED WELL
BY MODELS. DEFINITELY SIDING TOWARD COOLER END OF GUIDANCE FOR AREAS
ACROSS NORTH. CENTRAL ZONES WILL BE TOUGHER CALL DEPENDING ON
LOCATION OF FRONT...COULD SEE BIG TEMP GRADIENT WITHIN 50 MILES OR
SO.

SUNDAY/SUNDAY NIGHT...FRONT SHIFTS BACK NORTH DURING DAY. AND AS WE
HAVE SEEN OF LATE...CONVECTION FAVORING NOCTURNAL. SO...EXPECT
EARLY MORNING PCPN GIVING WAY TO DRY REST OF THE DAY...WITH NEXT SHOT
OF RAIN SUNDAY NIGHT INTO MONDAY AS MAIN UPPER LOW AND VORT MAX
LIFTS NORTH OF REGION. QPF QUITE A BIT DIFFERENT BETWEEN AVN
AND ETA...WITH ETA DEPICTING OVER AN INCH NORTHERN HALF WITHIN 24
HRS...WHILE AVN WEAKER. COULD BE SITUATION SIMILAR TO THIS MORNING
WITH SQUALL LINE IN WEAKENING STAGES. THREAT MAINLY FOR SOME HEAVY
RAIN...WITH RAIN AGAIN FALLING AHEAD OF CREST. WITH FRONT PROGGED
NORTH OF REGION IN AFTERNOON...EXPECT SUNDAY TO BE ANOTHER WARM AND
STICKY DAY.

AFOREMENTIONED UPPER LOW WILL BE RESPONSIBLE FOR PATTERN CHANGE
AS WE GET THRUST INTO NORTHWEST FLOW EARLY NEXT WEEK. THIS
MEANS RETURN OF COOLER TEMPS WHILE STILL SOMEWHAT UNSETTLED (SHOWERY)

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.N

MCCLURE

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.